Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Hydroxychloroquine for Rheumatoid Arthritis, Lupus Linked to Retinopathy


  • Please log in to reply
6 replies to this topic

#1 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 26 March 2010 - 03:02 AM

Hydroxychloroquine for Rheumatoid Arthritis, Lupus Linked to Retinopathy. In patients with rheumatoid arthritis (RA) or systemic lupus erythematosus (SLE), long-term hydroxychloroquine therapy increases the risk of retinopathy, according to a February 12th online publication in Arthritis Care & Research. David Douglas. Medscape Today. (Reuters) 03/04/10.

Due to a sign in requirement for the above abstract, I have replaced it with the following:

Effects of chronic exposure to hydroxychloroquine or chloroquine on inner retinal structures. Optical coherence tomography (OCT) is useful to detect peripapillary retinal nerve fibre layer thinning in clinically evident retinopathy, and selective thinning of the macular inner retina can be detected in the absence of clinically apparent fundus changes. Pasadhika S. Eye (Lond). 2010 Feb;24(2):340-6. (Also see: Medications)

This item was posted in the ISN Newsroom. Check the Newsroom every day for the latest scleroderma medical and support information.
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 26 March 2010 - 04:23 AM

Janey, this was a great article and important to those of us who take Plaquenil (hydroxychloroquine).

I have some macular degeneration (which damages the center of the retina) and was worried a little about taking Plaquenil. I'm fortunate to see a researcher in macular degeneration. First of all, he was reassuring about the toxic effects being dose/duration dependent and the amount I take (given my body weight) is pretty safe and would take a long time for it to cross the duration threshold. Secondly, he did baseline measurements and set up a monitoring schedule. So with input from my doctor, I was able to make an informed decision of the risk/benefit. For me, the benefit is greater.


Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 26 March 2010 - 04:43 PM

Hi Jeannie,

Could you tell me what a low dose is and what the duration is? I just started taking it and am confused about it- and worried as I have extreme myopia which can lead to retinal detachment anyway.

The rheumatologist said I should have an eye exam in 6 months or so to check.

#4 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 26 March 2010 - 04:44 PM

I forgot to mention- I can't open the link, probably due to the world's oldest computer that is not in the Smithsonian. :)

#5 gigi08

gigi08

    Senior Bronze Member

  • Members
  • PipPipPip
  • 67 posts
  • Location:Pennsylvania

Posted 27 March 2010 - 02:14 AM

I can't open the site either. Looks like you have to sign in to see it.
Gigi08

#6 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 27 March 2010 - 03:40 AM

Hi Everyone,

I think I've fixed the link, so try again. Sorry about that!

Enjoytheride, I take 200mg twice a day and have been for a couple of years now. Here's a bit more information from the article, which was a study involving 3995 current or past patients:


"Overall, 6.5% of lifetime hydroxychloroquine users discontinued therapy because of eye problems, and 1.8% did so because or retinal problems in particular. However, the researchers could document definite or probable toxicity in only 0.65%.

The risk of toxicity was low in the initial 7 years of exposure but increased roughly 5-fold after 7 years of use or 1000 grams of total exposure, the authors said. Toxicity was unrelated to age, weight, or daily dose."
The last sentence of the last paragraph doesn't agree with what my opthalmologist said, but even if that is the case, I think with reasonable monitoring, I should be OK.


Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#7 enjoytheride

enjoytheride

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 367 posts

Posted 27 March 2010 - 08:45 AM

Thank you so much- it was an article of special interest to me. I certainly have a love/hate relation to this medication. It's made me feel so much better but I worry about the vision issues.